Alert archive / Maryland / Tornado Warnings in 1996

Tornado Warning 16, NWS Wakefield, VA

August 27, 1996Worcester County, Maryland

NWS Wakefield, VA issued this tornado warning at Aug 27, 1996, 1:03 PM EDT for Worcester County, Maryland. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 1996, 1:03 PM EDT (17:03 UTC)
Expired
Aug 27, 1996, 1:30 PM EDT
In force
27 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Worcester County, MD

The radar

The Dover AFB radar (KDOX), 69 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 1996-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 1996-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1597 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 271703
TORAKQ
MDC047-271730-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
103 PM EDT TUE AUG 27 1996
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  130 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MARYLAND
 
   ...WORCESTER COUNTY
 
AND THE ADJACENT
 
    ATLANTIC COASTAL WATERS...
 
AT 1258PM...NWS RADAR INDICATED A POSSIBLE TORNADO NEAR THE TOWN OF
GIRDLETREE AND STOCKTON IN SOUTHERN WORCESTER COUNTY. IN ADDITION
SEVERAL LAW ENFORCEMENT OFFICIALS HAVE REPORTED FUNNEL CLOUDS IN THE
AREA.
 
THE STORM WAS MOVING NORTHEAST AT 10 MPH...AND SHOULD STAY EAST OF SNOW
HILL TOWARDS SPENCE.
 
 
IF YOU ARE CAUGHT OUTSIDE OR IN A CAR...SEEK SHELTER IN A NEARBY
REINFORCED BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A CULVERT
...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
 
STAY TUNED NOAA WEATHER RADIO OR OTHER MEDIA FOR UPDATES ON THIS
DANGEROUS WEATHER SITUATION. REPORT SEVERE WEATHER TO LOCAL LAW
ENFORCEMENT OFFICIALS AFTER THE STORM HAS PASSED.
 
VALONE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 27, 9:23 AM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 27, 9:23 AM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
922 AM EDT TUE AUG 27 1996

DISCUSSION:
RASH ACTIVITY DWINDLING OVER SE VIRGINIA AT PRESENT WITH MORE
SIGNIFICANT ACTIVITY STILL GOING ON FURTHER SOUTH IN NE NORTH CAROLINA.
ELSEWHERE ACROSS THE AKQ EMPIRE FOG REARING ITS UGLY HEAD WITH SOME
SPOTS ONLY NOW RECOVERING FROM <1/4 MILE VSBYS. SURFACE TROF
LANGUISHING W-E ACROSS NORTH CAROLINA WITH FAIRLY BROAD LOW OVER
EASTERN VIRGINIA AND NC. UPSTAIRS MAIN AXIS OF TROF HEADED OUR WAY FOR
TOMORROW. WATER VAPOR CHANNEL SHOWS MOISTURE O'PLENTY HEADED OUR WAY
WHILE MUCH FURTHER WEST AND NORTH A NICE AREA OF DRYING BEHIND THE
TROF. THIS...ACCORDING TO THE EXTENDEDS...MAY NEVER GET HERE AS THEY
CONTINUE TO PAINT A GRIM...STINKY...ROTTEN SUMMER PICTURE.

MODELS NOT QUITE IN AGREEMENT OVER SITUATION...BUT IT SEEMS TO ME THAT
00Z ETA HAD THINGS BETTER IN HAND WITH CURRENT WEATHER. NGM DOUSES NC
AND SOUTERN EDGE OF VIRGINIA WITH RAIN THROUGH PERIOD...WHILE ETA SEEMS
A BIT MORE TEMPERED. ALL IN ALL THOUGH...POPS 30 TO 50 WARRANTED
THROUGHOUT PERIOD WITH LITTLE SUN/MOONSHINE. I FEEL LIKE A MOLE.

WIND FIELD LIGHT SO MARINE FLAGS MAY REMAIN NEATLY FOLDED.

GUIDANCE TEMPS GROPDING IN THE DARK (AT LEAST THE HIGHS ARE) AS THEY ARE
TOO WARM ONCE AGAIN.

RIC  81/68/80  543
SBY  81/65/79  333
ORF  78/70/77  655
ECG  80/70/79  765

VALONE

Nearby

Tornado Warnings in Maryland, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.